Tennessee, 2024

Flash Flood and Damaging Wind in Tennessee, June 3, 2024

June 3, 2024 · NWS OHX · 2 events in 1 county or zone

Scattered thunderstorms impacted Middle Tennessee on June 3, 2024. The strongest thunderstorm impacted the Nashville area where numerous trees fell, and flash flooding occurred in the Inglewood neighborhood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms impacted Middle Tennessee on June 3, 2024. The strongest thunderstorm impacted the Nashville area where numerous trees fell, and flash flooding occurred in the Inglewood neighborhood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 3, 11:24 AM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 3, 11:24 AM CST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1224 PM CDT Mon Jun 3 2024

...New SHORT TERM, LONG TERM, AVIATION...

.SHORT TERM...
(Rest of today through Tuesday)
Issued at 1224 PM CDT Mon Jun 3 2024

Upper level ridge is sitting off to our north with zonal flow
setting up over us. Overall we will see quiet weather today but a
short wave to our west will push east into our area. This will be
enough to kick off a few scattered showers and thunderstorms after
20z mainly to the west of I-65. We will have quite a bit of CAPE
around but with little to no wind shear and poor lapse rates
strong storms are not expected. With PWATs above 1.50" heavy rain
can be expected with any convection. Any thunderstorm activity
that develop should die down quickly as sunset approaches. Highs
this afternoon will be warm in the mid 80s to near 90.

Much of the overnight will be dry but a decaying thunderstorm
complex will push east into our area by daybreak as an MCV. This
will give us some forcing and may kick off a few showers and
thunderstorms in the morning. The MCV will linger over the area
into the afternoon and will bring an increased chance for
scattered showers and thunderstorms. Soundings once again show
quite a bit of CAPE but overall shear will be low and lapse rates
will be poor. This will limit the potential for strong storms.
PWATs remain high and heavy rain can be expected with any
thunderstorms. With the cloud cover on Tuesday daytime highs will
be a bit cooler in the mid 80s.

&&

.LONG TERM...
(Tuesday Night through next Monday)
Issued at 1224 PM CDT Mon Jun 3 2024

Upper level trough will be pushing out of the northern Rockies
into the Great Lakes on Wednesday. This will push a cold front
into our area. Warm air advection and increase in moisture Tuesday
night into Wednesday morning will bring the chance for a few
scattered showers and thunderstorms. Thunderstorm chances will
increase late morning into the afternoon as the cold front
approaches the area. Thunderstorm chances diminish during the
evening and overnight. 0-6 km shear does increase some on
Wednesday pushing above 20 knots and mid-level lapse rates
increase some also. This will give us a chance to see isolated
stronger storms in the afternoon. Gusty winds and heavy rain will
be the main threats with anything stronger but some hail will also
be possible.

The front will linger over the area on Thursday and could bring a
few thunderstorms in the late morning and afternoon over the
Plateau. Highs on Wednesday will be in the mid 80s and they will
be a bit warmer on Thursday in the mid to upper 80s. Dew points
will push above 70 on Wednesday but drier air will gradually
filter in on Thursday. The end of the week into the weekend is
looking great with strong ridging to our west and troughing over
the Northeast. This will bring comfortable dew points and highs
in the 70s to low 80s. Higher dew points will start to creep back
in Sunday into next week along with some instability. Won't see
much forcing but with the CAPE back we could see a few pop up
afternoon thunderstorms.

&&

.AVIATION...
(18Z TAFS)
Issued at 1216 PM CDT Mon Jun 3 2024

Surface ridge has slid off to the east, so that is allowing for
some return southerly flow and greater low-level moisture to
filter in to the mid state. We may see some isolated cells affect
areas near the Tennessee River by 00Z today, which would impact
primarily the CKV terminal, but POPs are very low so we've left
out any mention of convection until tomorrow. A developing
shortwave to our west is likely to start producing more active
weather after 12Z, which we'll handle with VCTS/CB remarks for
the time being. Until then, look for VFR wx across Middle
Tennessee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      89  69  84  71 /  20  20  80  70
Clarksville    87  67  82  69 /  30  30  80  70
Crossville     81  62  78  64 /  20  10  80  70
Columbia       87  67  83  69 /  30  30  80  70
Cookeville     83  66  81  66 /  10  10  80  70
Jamestown      81  62  80  64 /  10  10  80  70
Lawrenceburg   86  67  82  69 /  20  20  90  70
Murfreesboro   88  67  84  68 /  20  20  90  70
Waverly        87  67  82  68 /  40  30  80  70

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Mueller
LONG TERM....Mueller
AVIATION.....Rose

In the hours before

Special weather statement, Jun 3, 4:12 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
512 PM CDT Mon Jun 3 2024

TNZ023>025-032245-
Dickson TN-Humphreys TN-Houston TN-
512 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL DICKSON...
SOUTHEASTERN HOUSTON AND NORTHEASTERN HUMPHREYS COUNTIES THROUGH 545
PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waverly, moving north northeast at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Waverly, McEwen, Tennessee Ridge, Charlotte, and Vanleer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3595 8769 3599 8781 3632 8777 3621 8735
TIME...MOT...LOC 2211Z 199DEG 34KT 3607 8772

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

21
Special weather statement, Jun 3, 4:23 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
523 PM CDT Mon Jun 3 2024

TNZ008-027-028-032300-
Davidson TN-Wilson TN-Sumner TN-
523 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DAVIDSON...SOUTHWESTERN
SUMNER AND NORTHWESTERN WILSON COUNTIES THROUGH 600 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lakewood, or near Nashville, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madison, Hendersonville, Mount Juliet, Goodlettsville, Millersville,
Lakewood, Ridgetop, Hermitage, Old Hickory, and Green Hill.

This includes the following highways...
 Interstate 40 between mile markers 218 and 222.
 Interstate 65 between mile markers 86 and 100.
 Interstate 24 between mile markers 37 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3631 8643 3613 8660 3619 8681 3637 8685
      3636 8684 3635 8682 3636 8679 3637 8679
      3639 8678
TIME...MOT...LOC 2223Z 195DEG 19KT 3622 8668

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

21

The radar

The Nashville radar (KOHX), 14 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
June 3, 4:23 PM CST
Where
Davidson County, 1.16 mi SE of Inglewood
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.209, -86.714

Approximately twenty large trees were downed, some of which also brought down power lines and blocked streets in the Inglewood neighborhood of east Nashville. Thousands of power outages were reported. Damages are a rough estimate.

Flash Flood, Davidson

When
June 3, 6:30 PM CST to 8:30 PM CST
Where
Davidson County, 0.36 mi SE of Inglewood to 1.31 mi SE of Maplewood
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.217, -86.725

Heavy rain caused flooding in the Inglewood area of east Nashville with water inundating yards and up to the foundation of some homes on Ardee Avenue and Riverwood Drive. Damages are a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171887, 1171889.